Academic onefile – document – valproic acid induced hyperammonemia in a long time treated patient anoxia tisular

We present a 58-year-old female who presented to the emergency

Department with violent behavior and agitation. The patient had a history of

Bipolar affective disorder as per DSM5/ICD-10 classification. According to

Medical records and collateral history from the patient’s legal

Guardian, the patient was diagnosed with this mood disorder over 20 years ago

Due to repeated manic episodes which include irritability, labile effect,

Increased energy, and erratic behavior. Past medical history includes

Cellulitis, hypertension, hypothyroidism, and repeated urinary tract

Infections. The patient has a history of developmental delay with a diagnosis


Of intellectual disability. There was an absence of psychiatric illness in

anoxia tisular

Her family. During evaluation by the psychiatrist in the emergency room on

Admission, patient was clearly distressed, with her hair not groomed, and was

Slightly disheveled in her appearance. The patient was loud, yelling at the

Psychiatry and medical staff in the hospital, and was routinely uncooperative

And belligerent. Patient was also clearly agitated which appeared in

Behaviors such as kicking and hitting the unit staff. There were no signs of

Psychosis, as the patient denied hallucinations in all sensory modalities and

No delusions were elicited, and there was no evidence of disorganized

Thinking or paranoia. Her mood overall was angry and irritable, with a labile

Effect. At the time of examination, she was alert and oriented to person,

anoxia tisular

Place, and time. Due to her intellectual disability, she lacked judgment and

Had poor insight regarding her mental illness.

In the morning of day 51 of admission, patient was examined on the

Daily ward round. She was alert and oriented to person, place, and time and

Consciousness indicated that she was very much awake and aware of her

Surroundings, with no signs of altered consciousness. Patient was calm and

Cooperative during the psychiatric interview, with her appearance being well

Groomed. Her speech was of normal rate, rhythm, tone, and volume. There was

No evidence of psychosis, and the patient appeared to be relatively euthymic

With a full and congruent affect. Thought process was linear and thoughts

anoxia tisular

Were logical. Her judgment was still relatively poor and she had poor

Insight, but this was attributed in part to cognitive deficits. She had no

Neurologic deficits peripherally, and all cranial nerves were grossly intact.

Lower extremity deconditioning secondary to lack of use had been an ongoing

Issue for over one year. Gait could not be assessed as she is nonambulatory

But no abnormalities or deficits were present in her upper body chronically,

And the patient had a glasgow coma scale score of 15 (eyes: 4, verbal: 5, and

Motor: 6). Conclusively, patient elicited no clinical concerns from a

Neurological standpoint and therefore no clinical signs of encephalopathy or

Delirium.

Laboratory testing revealed an ammonia level of 225 [micro]mol/L

anoxia tisular

(reference range: 10-40 [micro]mol/L) and VPA level of 117 (reference range:

50-125 [micro]g/ml). According to routine laboratory protocol, 0.5 ml of

Blood had been taken from the patient and transferred into a heparinized

Vacutainer and placed immediately on ice (for ammonia level). The specimen

Was transferred to the lab within 15 minutes of collection from the patient.

Based on the naranjo score of 9, it is reasonable to conclude that the

Elevated level of ammonia was secondary to VPA therapy [3]. Liver functions

Tests were within normal limits, congruent with her baseline. It was decided

To treat the hyperammonemia with lactulose 20 grams orally twice a day as per

Standardized protocol, as she had 2 previous episodes of high levels of

anoxia tisular

Ammonia during her admission that resolved with the same dosing of lactulose

(20 grams PO twice daily). Levocarnitine 990 grams PO three times daily was

Also started. More importantly, valproic acid was not discontinued since the

Patient reported no symptoms of valproic acid toxicity or hyperammonemia, as

She was cognitively and neurologically intact.